Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS San Diego, CA

August 24, 2013Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 24, 2013, 1:16 PM PDT for Riverside County, San Diego County, California. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2013, 1:16 PM PDT (20:16 UTC)
Expired
Aug 24, 2013, 2:30 PM PDT
In force
74 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 108 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS56 KSGX 242016
SVRSGX
CAC065-073-242130-
/O.NEW.KSGX.SV.W.0008.130824T2016Z-130824T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT SAT AUG 24 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF INDIO...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 230 PM PDT

* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES SOUTH OF
  COACHELLA...OR 15 MILES SOUTHEAST OF INDIO...AND MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF COACHELLA AND 9 MILES SOUTH OF INDIO BY 230 PM
  PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LOCAL VISIBILITIES BELOW 1/4 MILE IN BLOWING 
DUST AND DAMAGING WINDS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS OF 
BLOWING DUST WITH REDUCED VISIBILITIES. 

&&

LAT...LON 3359 11630 3378 11654 3388 11620 3373 11602
      3373 11595 3351 11596 3352 11600 3352 11606
      3350 11607 3343 11604 3344 11608 3308 11608
      3308 11633
TIME...MOT...LOC 2014Z 138DEG 4KT 3353 11612

$$

SMALL
2 follow-up statements
467 
WWUS56 KSGX 242057
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
157 PM PDT SAT AUG 24 2013

CAC065-073-242130-
/O.CON.KSGX.SV.W.0008.000000T0000Z-130824T2130Z/
SAN DIEGO CA-RIVERSIDE CA-
157 PM PDT SAT AUG 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR CENTRAL RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED BETWEEN 
THERMAL AND LA QUINTA...MOVING NORTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL CONTINUE TO PRODUCE LOCAL VISIBILITIES BELOW 1/4 
MILE IN BLOWING DUST AND DAMAGING WINDS. DO NOT ATTEMPT TO DRIVE 
THROUGH AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES. 

AT 126 PM AT THERMAL THE WINDS GUSTED TO 38 MPH AND THE VISIBILITY 
DROPPED TO 3/4 MILE IN BLOWING DUST. 

LAT...LON 3359 11630 3378 11654 3388 11620 3373 11602
      3373 11595 3351 11596 3352 11600 3352 11606
      3350 11607 3343 11604 3344 11608 3308 11608
      3308 11633
TIME...MOT...LOC 2047Z 138DEG 4KT 3356 11615

$$

SMALL
801 
WWUS56 KSGX 242127
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
227 PM PDT SAT AUG 24 2013

CAC065-073-242136-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-130824T2130Z/
SAN DIEGO CA-RIVERSIDE CA-
227 PM PDT SAT AUG 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE AND
NORTHEASTERN SAN DIEGO COUNTIES WILL EXPIRE AT 230 PM PDT...

THE THUNDERSTORMS HAVE WEAKENED IN THIS AREA SO THE SEVERE 
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3359 11630 3378 11654 3388 11620 3373 11602
      3373 11595 3351 11596 3352 11600 3352 11606
      3350 11607 3343 11604 3344 11608 3308 11608
      3308 11633
TIME...MOT...LOC 2126Z 138DEG 4KT 3359 11618

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:10 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 24, 9:10 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 AM PDT SAT AUG 24 2013

.SYNOPSIS...
MONSOONAL MOISTURE AND REMNANTS OF TROPICAL STORM IVO WILL SPREAD
NORTHWARD INTO THE SOUTHEASTERN HALF OF SOUTHERN CALIFORNIA FOR THE
NEXT FEW DAYS WITH THE GREATEST INFLUX SUNDAY AND MONDAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...AND A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WEST OF THE MOUNTAINS.
THERE WILL BE A NOTICEABLE INCREASE IN HUMIDITY BY MONDAY...BUT
TEMPERATURES SHOULD REMAIN NEAR NORMAL. OCCASIONAL INTRUSIONS OF
MONSOONAL MOISTURE ARE POSSIBLE THROUGH NEXT WEEK AS THE WESTERLIES
RETREAT FARTHER TO THE NORTH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE MARINE STRATUS MADE A GOOD RUN INLAND OVERNIGHT ALONG THE COAST
AND EXTENDED LOCALLY INTO THE WESTERN VALLEYS. THE 12Z MIRAMAR
SOUNDING HAD A STRONG 11 DEGREE C INVERSION BASED NEAR 1300 FT. A
DEEP DRY LAYER EXTENDED FROM THE TOP OF THE MARINE LAYER THROUGH 12K
FT AND WINDS WERE SW AT 15-20 KT. PW HAD DECREASED TO 0.89 THROUGH
THE COLUMN. ALTHOUGH...PW SOUNDERS OVER THE DESERTS STILL INDICATED
NEAR 1.5 INCHES. A FEW ACCAS WERE PRESENT ABOVE THE MARINE LAYER...
OTHERWISE IT WAS CLEAR.

DESPITE THE DRYING ALOFT...THERE IS STILL A SHALLOW MOIST LAYER OVER
THE DESERTS WHERE SFC DEWPOINTS ARE IN THE 70S THIS MORNING. HARD TO
DETERMINE WITH SPARSE OBSERVATIONS...BUT IT LOOKS TO BE AROUND 1000
FT DEEP. DRYING AT MOUNTAIN TOP SHOULD INHIBIT CONVECTION EARLY THIS
AFTERNOON...BUT MAY BE ABLE TO FIRE LATER IF UPSLOPE ALONG THE
DESERT FOOTHILLS AND THE SEA BREEZE CAN PROVIDE SUFFICIENT
CONVERGENCE. IN ANY CASE...CONVECTION SHOULD BE LESS...AND FAVORED
OVER THE LOWER DESERT FOOTHILLS. THE MARINE STRATUS SHOULD CLEAR
QUICKLY...BUT MAY LINGER AT SOME BEACHES INTO THE AFTERNOON DUE TO
THE STRONG INVERSION. EXPECT THE MARINE LAYER STRATUS WILL BE
DISRUPTED AND LESS LIKELY OVER COASTAL AREAS FOR THE NEXT FEW DAYS.
TEMPERATURES SHOULD BE QUITE WARM AGAIN INLAND AND NEAR NORMAL ALONG
THE COAST.

MOISTURE WILL STEADILY INCREASE OVER THE REGION THROUGH MON AS
TROPICAL STORM IVO DRIFTS NORTH OFF THE BAJA PENINSULA. THIS STORM
IS FORECAST TO WEAKEN TO A REMNANT LOW WELL SOUTH OF SAN DIEGO...
HOWEVER...MOISTURE ASSOCIATED WITH IT WILL CONTINUE TO MOVE NE OVER
SOCAL WITH INCREASING CLOUDS AND POPS. AS MOISTURE BUILDS ON SUN
WITH FULL AFTERNOON SUN...EXPECT WIDESPREAD THUNDERSTORM ACTIVITY IN
THE MTNS/DESERTS. FOR SUN NIGHT THROUGH MON...WIDESPREAD DEEP
TROPICAL MOISTURE WITH PWS IN EXCESS OF TWO INCHES SHOULD RESULT IN
WIDESPREAD CLOUDS/SHOWERS/AND SCATTERED TSTMS. CLOUDS COULD INHIBIT
INTENSE CONVECTION AND RESULT IN A MORE STRATIFORM RAIN PATTERN.
GIVEN THE DEEP SATURATION OF THE AIRMASS THOUGH...IT WILL NOT TAKE
MUCH FOR MODERATE/HEAVY RAINFALL TO ACCUMULATE...ESPECIALLY IN THE
MTNS WHERE THE AIRMASS IS LIFTED. DEBRIS FLOWS AND FLASH FLOODING
WILL BE A MAJOR CONCERN IN AND BELOW BURN SCARS. A FLASH FLOOD WATCH
IS IN EFFECT SUN/MON.

SOME DECREASE IN MOISTURE IS LIKELY AFTER MON...AS THE REMNANTS OF
IVO EXIT THE AREA...HOWEVER MOISTURE STILL LOOKS SUFFICIENT FOR
AFTERNOON CONVECTION IN THE MTNS/DESERTS. NO BIG CHANGES THROUGH
NEXT WEEK AS WE REMAIN UNDER THE BROAD CIRCULATION OF THE
SUBTROPICAL HIGH CENTERED OVER THE SOUTHERN PLAINS/ROCKIES. PERIODIC
SURGES OF MONSOONAL MOISTURE ARE POSSIBLE WITH ASSOCIATED CLOUDS AND
TSTMS...MAINLY IN THE MOUNTAINS/DESERTS.

&&

.AVIATION...
241530Z...COAST/VALLEYS...WIDESPREAD LOW CLOUDS WITH AREAS OF FOG
OVER THE COASTAL AREAS AND WESTERN PORTIONS OF THE SAN DIEGO COUNTY
VALLEYS. BASES ARE BETWEEN 700 AND 1000 FT MSL AND TOPS ARE BETWEEN
800 AND 1200 FT MSL...WITH AREAS OF VIS BLO 3SM LOCALLY BLO 1SM.
EXPECT CLEARING TO THE COAST BETWEEN 17Z AND 18Z. PATCHES OF LOW
CLOUDS AND FOG WILL LIKELY RETURN TO THE COASTAL AREAS AFTER
06Z...BUT MAY NOT IMPACT COASTAL TAF SITES.

OTHERWISE...SCT-BKN CLOUDS AOA 10000 FT.

MTNS/DESERTS...ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MTNS AND
DESERTS THIS AFTN/EVENING WITH SCT-BKN CLOUDS LAYERED 10000 FT TO
35000 FT.

&&

.FIRE WEATHER...

GENERALLY DECREASING CHANCES OF WILDFIRES OVER THE NEXT FEW DAYS AS
RH INCREASES AND WIDESPREAD WETTING RAINS DEVELOP. HOWEVER...RH HAS
DECREASED MARKEDLY IN THE MOUNTAINS THIS MORNING AND THERE IS A
SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS BY MID-AFTERNOON. DUE TO A
DEEP DRY LAYER...A FEW DRY LIGHTNING STRIKES ARE POSSIBLE LATER
TODAY...MAINLY ON THE DESERT SLOPES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH MONDAY EVENING
     FOR THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...PG
Hazardous weather outlook, Aug 24, 5:30 AM PDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT SAT AUG 24 2013

CAZ055-056-058-060>062-250100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS...MAINLY
FOR RIVERSIDE AND SAN DIEGO COUNTIES...WITH LOCALLY HEAVY RAINFALL
AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...THUNDERSTORMS WITH AREAS OF HEAVY RAINFALL
AND FLASH FLOODING.

FOR TUESDAY THROUGH FRIDAY...AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-250100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
530 AM PDT SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY AND MONDAY...CHANCE OF THUNDERSTORMS WITH ISOLATED FLASH
FLOODING...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:57 PM PDTSevere Thunderstorm WarningSGXSan Diego78 min
Aug 24, 3:51 PM PDTFlash Flood WarningSGXSan Diego114 min
Aug 24, 4:32 PM PDTBlowing Dust AdvisorySGXSan Bernardino88 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.